PMRGCAuk

Tingling and numbness in legs

Pre PMR diagnosis I had an occasional numbness amd tingling in a oval shaped spot on my right thigh above my knee. The neurologist said it was because i was over weight (i am about 55 lbs over weight) and my stomach fat was pushing in a nerve. When I asked why it wasn't on both sides je said he didn't know.

PMR diagnosed and I still have this spot, however it has been spreading to a bigger area and has woken me from a deep sleep with the burning. Also, on both of my legs, in the calf area I have been having pain and my legs and feet are more cold than warm. I did mention the coldness to my Rheumy, he didn't seem concerned. I have been dealing with a headache off and on for about a week.

However, today I woke up with a headache my arm and whole leg on the right side were on fire and tingling, I am nauseous, have a headache and neckache. After being awake for a while the burning sensation is gone but my leg just feels weak. Also noticed that now my left leg is tingling from the thigh down never had that before.

Don't want to appear as a hypochondric, but I am very uncomfortable sitting or standing. Any suggestions?

25 Replies
oldestnewest

I have had “PMR” 5years down to 2mgs per day also taking 8mgs Methotrexate per Week,suddenly past week had tingling and numbness in right hand makes my arm feel achy, soon has I relax my arm by I my side it eases off, this coinsides same time I started to take a Benecol drink every day I I have stopped them the tingling Has receded today .

I am hoping this is cause hand problem

Reply

Could possibly be your ulnar nerve is trapped at the shoulder level or the median nerve (carpal tunnel) - dpending on which fingers are affected. Ulnar nerve is ring and little fingers, carpal the thumb and first 3 fingers. Moving the arm releases the pressure.

Reply

I don't like doctors who develop preconceptions based on a patient's weight. It sounds like a sciatic nerve problem - and it MIGHT be due to fat but there are other things, including myofascial pain syndrome, that could irritate the nerve and MPS is often found alongside PMR. Another cause would be vasculitis affecting the nerves - and that could also cause the leg symptoms you desccribe.

Your headache, neckache and nausea worry me - they can be signs of GCA or another vasculitis.

If they get worse do speak to your rheumy team - or at least your GP.

1 like
Reply

Thank you PMRpro I appreciate your input very much.

Reply

Hi sunnyd7

I have experienced numb spots and pins and needles in leg. It was trapped sciatic nerve as it runs down the side of thigh and can even cause atrophy of the muscle. Anything with nerves can cause altered sensations.I have a nice big tummy but don't believe vtummy itself causes issues. Added weight might not be good for my back but didn't cause issue.

That said you need an holistic approach so if it is vasculitis it's checked fully.

Reply

Thank you poopadoop. I am calling my GP on Monday.

Reply

Hi SunnyD7,

I agree with the others, you have progressive neurological symptoms which could be suggestive of peripheral neuropathy and it needs investigating!

Have you had your Vit B12 checked? Pernicious anaemia is an auto immune disease as a common secondary condition, low levels can cause peripheral neuropathy. Mine was very low and I get injections 3 monthly to replace it.

Reply

Hi Keyes, yes I have had my Vitamin B levels checked just the middle of last month. I am calling my GP for an appointment on Monday I will let him know of the suggestion of peripheral neuropathy.

My GP is pretty open to addressing what I bring him. Of course I am not the "easy going" patient that some are. If I feel something is wrong I will dig my heels in stubbornly until I get an answer and explanation I feel comfortable with. If I can't get what I want from one doctor I will go to another and have moved on to different doctors as I need to. Thank you for your response. I appreciate it.

1 like
Reply

I had similar problems for quite a while in both legs but much worse in my right and exacerbated by walking. The GP and I decided that it was something called meralgia paraesthetica. Anyway - three things happened over the last year. My pred dose dropped to 3.5mg, I lost 2 stone on the blood sugar diet and I started using magnesium spray regularly. I had been on omeprazole for some time and this can deplete your magnesium. I have no idea which of these three things caused the pain to go - maybe a combination of all three - but it has gone.

However, your more recent events sound different and definitely need investigating. Dig your heels in and good luck.

Reply

MaryWR can I ask you about magnesium spray? Where to get it and how to use it? Last visit to doc, I mentioned random twitches and she said could possibly be magnesium deficiency, did blood test but no results yet, that's why I'm curious about spray..

Reply

The blood test won't necessarily show a lot - your blood level can be OK but the muscles be deficient.

2 likes
Reply

Epsom salts bath may help this? Mentioned when I spoke about pins n needles in arms, the feeling when you bang your 'funny' bone but without having actually banged your funny bone. Quite annoying 😕

Reply

Thanks Hollyseden, I do love my epsoms salts baths. I add lavendar essential oil and relax ahhhh.

Reply

Hello there. You can buy it in Holland and Barrett and probably many other health shops as well as on line. You can apparently quite easily make your own although I have never tried . I just do two or three sprays on the affected area. The reason I use spray is that magnesium is supposed to be absorbed through the skin much more easily than in tablet form. In any case I think it’s hard to overdose so give it a try

1 like
Reply

How do you use magnesium spray?

Reply

Thank you MaryWR, My tingling seems to be worse when i wake up. Also when I sit or lay down.

It does go away briefly when I move around or maybe I just dont notice it as much. I take 250 mg of Magnesium daily.

Reply

Just spray it on your body in the recommended dose. It leaves a slightly sticky feel and some sites say to wash it off after half an hour and moisturise but I don’t. It’s probably best to spray on the muscle areas which are most affected although I guess it is absorbed wherever you spray.

Reply

I bought magnesium lotion from Amazon but don't know how to use it and what benefits are.

Reply

Grammajoy, I take magnesium in tablet form. It helps with your muscle cramping. When you take Presnisone it takes magnesium from your body.

Reply

Sunnyd7 - see from yr last post that you are seeing yr GP tomorrow, good, as sounds like peripheral neuropathy, if left could turn into a thrombosis, and then...to a pulmonary embolism ! That is what happened to me. My GP did not listen, brushed the idea to one side. I managed to get an ultrasound done, but unfortunately by a third year medical student, who made a bish of it. Next thing was - boom. So, 'dig yr heels in', get it checked. You might find that you need to wear compression stockings / tights. The ones just to the knee are no good. The full length stockings roll down, so will need a suspender belt : nope, the stay-up bit does not work, as they roll *down to a tourniquet just above the knee ! So, compression tights is the only option left. Have to be correctly measured for them.

PMRpro and others have given good advice. Best of - keep us posted -

Reply

My husband uses stay-up stockings - no suspender belt. The silicon band works fairly well when perfectly clean, adding stay-up glue adds to the success.

Reply

Thanks Ruadh, my mom has had to use compression stockings after both of her knee replacements. After the first knee replacements the compression stockings she got did exactly what you are describing and rolled down and acted like a tourniquet. With the second knee replacement she received a different kind of stocking and it stayed up much better. I will see what the GP says and go from there.

Reply

Yes, could see the 'stay-ups' working on a man, but women have different shaped thighs. Tending to have plumper inner thighs, and the stay-ups don't stay up, they perforce roll down ! As for adding addition stay-up glue, ensure that no allergic response to the glue, nor, for that matter any allergic reaction to the silicon bands used on the stockings themselves. Re being clean, mine were brand new. Wore them twice, they rolled down to the tourniquet above the knee. Washed them, same thing. Very *Very painful, never again. Could not find a suspender belt where I live, so, have the full tights now.

Reply

They would work better if he bit the bullet and put in for the tailormade ones that he could have. He is so skinny it isn't true, he really needs the size down but his feet are too big!

Reply

HaHa - would make a wonderful cartoon...!! My feet and legs are normal for a female, nowt 'too' anything - though would prefer to have more slender legs and no wobbly bits... My last pair were 'made' to measurements - Hmmmmmm...........

Reply

You may also like...